I am having frequent chest infections. Diagnose with bronchiectasis and asthma.

I am getting very fed up with these chest infections. They happen very suddenly, even when I am away.' They are getting more frequent. My husband is receiving treatment for prostrate cancer and may to have chemo. So we dont need this problem.

I have decided to have an appointment with my respiratory nurse to sort treatment out. I have had chest X rays, lung function tests. etc., etc. I am on Augmentin. I dont respond to Amoxycillen or Ampicillen I am on Spiriva, salbutamol and Seretide inhalers.

Any advice would be welcome. I am ringing my resp. nurse first thing Monday am. I trust her but wont to know what else can be done.

The ability to reply to this post has been turned off.

16 Replies

oldestnewest
  • We all seem to be getting a few infections at the moment, even me. All I try to do is clear the gunge off my chest.

  • Hope you start to feel better soon annie, and best wishes to your husband too. Take care.

    Syl

    xxx

  • Thanks sylb and puff. Appreciated

  • There seem to be alot of chest infections about, something you don't need at the moment Annie, afraid I can't give any advice other than ask for a different ab, just hope your resp. nurse can help, maybe someone will come along shortly with some useful advice. It's so damp and cold to be going out to surgeries etc.

    Lib x

  • Everyone is different - that old phrase yet again, but the reason why it's so difficult to try and help. It needs a medical professional to sort you out :)

    Ampicillin is one of the first antibiotics I ever had, then I was changed up to Amoxicillin. Over the years they've had less and less effect with chest infections. Augmentin is still amoxicillin based BTW.

    I now have a backup 2-week course of doxycycline 100mg at home, ready for the start of the next infection. I have had these every 4-5 weeks for ages, although they have been slowed down a bit by using Vitamin D3 as well, I had one gap of 7 weeks between infections before the winter set in. Worth asking about being tested for Vitamin D deficiency, a lot of COPD sufferers have low levels, but not everyone.

    I'll use the doxycycline for perhaps 5 infections and then change to clarithromycin 500mg for one illness, giving the bugs a blast of something else. Obviously, all under proper GP review. You can't just ask for these things at the chemist without his bit of paper.

    Salbutamol, Seretide and Spiriva - snap! I also have a Ciclisonide (steroid, brown) inhaler and a montelukast 10mg tablet before bedtime. See nhs.uk/medicine-guides/page...

    The montelukast is the one thing that seems to have the biggest effect on me personally. If I run out I really know about it within a day or two as I get breathless a lot more easily. It is an asthma treatment but won't stop chest infections of course.

    I have resigned myself to knowing I'll keep getting chest infections. I've spoken with my GP about them, and the pharmacist at the practise, who is also the COPD advisor. They say they're doing all they can.

    From what you say it looks like time to change antibiotics and attempt to get rid of the chest infection. I've never been asked to provide a sputum sample so they can try to figure out something else to try.

  • AS always Gordon, helpful as I was feeling a little p====d off with the whole business. Not a lot of sputum coming up but needing to find the energy for a bath, wash my hair, change the bed linen and wondering is the most important for my peace of mind. I also have the montelukast tab as well.

  • Since I started the Azithromycin regime I have not had any exacerbation's.

    I also take Symbicort 2 puffs 3 times a day, Spiriva once a day and obviously Ventolin as required. I also use my nebuliser twice a day with just saline, I have not had to increase my Salbutomel via the nebuliser since the regime started.

    I consider myself very lucky to be doing so well but I am not counting my chickens just keeping everything crossed (makes walking difficult) I don't know if it may be worth talking to your nurse about this Annie but I think it may be worth it after all anything is worth a go.

    Keep positive and I hope they can sort your husband out too without too many problems

    Janet

    xxx

  • Hi Janet I was the same as you since, starting Azithromycin 6 months ago I have had NO INFECTIONS FEELING MUCH BETTER AND STRONGER.I even was dancing a wee bit, first in years.

  • Thanks, jandan for your advice. I will be making a note of all that is being said. This forum is wonderful. I am choosing a prostate forum for patients and carers. At the moment, he appears fine but you never know with chemo how it goes.

  • I have bronciecatasis ,and was the same as you constant chest infections until my consultant put me on Azithromycin 3 days a week during the winter months since then I have never looked back as although I still get them I have no where near as many as before, I also have spiriva, symbicort and salbutomol. I have to take 1 prednislone tablet a day as I was left with adrenal gland insufficency due to long term use of steroids. This causes you to have a weaker immune system and more open to infections. Basically the steroids make the adrenal glands lazy and if you end up with them not working right then you have to stay on them permanantly. H ave you had your adrenal glands checked at all? I believe the test is called a short synathacen test i had to go into hospital for a few hours while I had it done. If I get any infections now I have to up the steroids from 1 daily to 8 for 5days then wean of 1 a day until i am back on the 1 a day.I do hope you are feeling better soon and your husband too.Best wishes.xxxxxx.

  • Hullo, lovemelovemydogs, I have read about azithromycin and am wondering how to approach my resp. nurse to ask. She is really good. I have always had a bad feeling abut steroids but I know they are necessary. Thanks for your good wishes Annie

  • Just a thought, but Seretide can cause problems for some people. When I researched it I found it lists candidiasis of the mouth and throat, pneumonia and bronchitis as "common" side effects.

    Maybe you are one of those people it effects?

    medicines.org.uk/emc/medici...

  • Evening annie. I had a similar situation during the winter of 2011/2012, just after my flu jab in the october I came down with infection after infection. The new doctor we had moved the boat near gave me the now standard dose of 6x prednisolone for 5 days only. It wasn't until I suggested that in the past I had usually responded well to the old dose of 6 per day for one week, 5 per day for one week, 4, then 3 ect, ect. He wasn't too keen to go exactly down the old route but gave me a modified version of it, and lo and behold I finally shrugged of the infection merry go round in March of 2012. Apart from a small scare last september I have had not much cause for concern apart from the usual breathlessness. I do hope you can kick this into touch, maybe you could mention to COPD nurse. Best wishes . Chris.

  • Trouble, Chris, is that pred. puts on so much weight. I always try to avoid it. All vanity here - I will have to think about this. But thanks a lot-- Annie80

  • Hi Annie, definitely ask GP to refer you back to your consultant. You need help. I take Azithromycin 3 times weekly. I know it does not work for everyone and that I am lucky. I do have side effects but in comparison to being ill with infections constantly they are minor. I hope the consultant can help you too. Good luck to you and your husband. Maximonkey.

  • Thanks for your thoughts, Maximonkey! I saw my doctor and she was quite positive. I am hoping to stay antibotics permanently. I take so much else, what does one more med. take. For some meds like azithromycin(I think) I would need a referral.

The ability to reply to this post has been turned off.

You may also like...